I accidentally overdosed on diphenhydramine yesterday morning. It's definitely not something I recommend unless you've already fried your brain tripping on Dramamine and/or DXM, in which case you're probably used to what it feels like.
I'm fresh out of Ambien (a drug which, taken regularly, has made me something of a domesticated drug addict) and hard up for sleep, but couldn't hack it without pills of some kind, it seems. So at about 6:00AM I took a 50mg dose, along with 2mg of melatonin and then tried for an hour to get to sleep. After an hour I gave up, got out of bed, and took two more 50mg doses. About 15 minutes later I was going cross-eyed, was dizzy, feeling top-heavy, having quite unpleasant hallucinations, and couldn't hold a thought for more than about one second before I forgot what I was thinking about. I figured that induced vomiting wouldn't do any good since after 15 minutes, the relatively small pills would be dissolved already and would by then be raising hell through my bloodstream. So I decided to wait it out. Staying upright made me want to puke, so I laid down again and tried to forget about being cross-eyed, which was preventing me from losing focus and going to sleep. For the next six hours or so, I passed in and out of consciousness, until I finally got some real sleep from about 3:00PM til around 6:00PM. I woke up with a hangover from the whole ordeal, which lasted until around three hours ago.
I can't believe people actually take this stuff recreationally. Seriously. It was the worst (physical) feeling I have experienced this side of an anxiety attack. Diphenhydramine is the antihistamine/sedative ingredient in stuff like Benadryl, Tylenol PM, and other common over-the-counter medicines. When taken at doses higher than medicinal it becomes a disassociative like DXM, which I found out quite by accident yesterday after taking 150mg of it, in the form of Tylenol Simply Sleep.
I think I'll avoid it in the future just on general principles. I'd rather find myself unable to sleep than go through this again, even if I keep the dosage down to medicinal, I'd still worry about an adverse reaction to it. I can't understand how this stuff is over-the-counter when even a slight overdose (like this one) can cause such awful effects, when Ambien, which produces overdose effects such as extreme sleepiness and mild disorientation, nothing more, is prescription-only and costs approximately ten times more than a box of 24 diphenhydramine tablets. Jeebus bless the FDA.
"I don't care about America, I only care about sex and booze and pills. Damn this country and everyone in it." -- Abraham Lincoln, as portrayed on The State, many years ago.